||Can GBL cause soreness/irritation in the throat?|
I took roughly 4 ml of GBL last night. It was taken in two 2 ml doses, both were mixed in liquids (one water, one juice) and ingested orally. I woke up at around 2 am after passing out, and went straight to bed. I went back to sleep instantly but woke up maybe an hour later to find my throat feeling very uncomfortable and sore; it almost feels like it is swollen. I also had a lot of trouble trying to get back to sleep after that, and I experienced quite a lot of hot flushes. I should also state that I took some ketamine during the ingestion of the GBL.
||Gamma-butyrolactone (GBL) is a chemical that is commonly used in photochemical etching, as well as for etching the surface of metal-coated plastics, is sometimes used as a cleaner, may be a component of some floor stripping solvent blends, and is the primary source chemical out of which GHB has been made.|
We have seen warnings recommending that recreational users of GBL consume it from glass containers, due to its penchant for etching or melting plastic. In any case, for the sake of safety, those who choose to drink GBL generally dilute it in a substantial quantity of some other consumable liquid. GBL is known to be a strong mucous membrane irritant (the Material Data Safety Sheet for GBL states that it may cause skin irritation topically and digestive tract disturbances if taken internally). Although you mention mixing your GBL in liquids, it could be that you did not dilute it in enough liquid to mitigate irritation.
We've received a small number of reports from users of GBL that drinking it can cause a sore throat, sores on the soft palate, and throat swelling. There are some reports of GHB use that include those symptoms, which might come from unreacted GBL still present in the GHB, but is normally assumed to be a pH (alkalinity) issue. Some diluents might buffer the harsh solvent more successfully than others. But it may be that GBL is simply hard on soft tissues, especially in some people, and should be avoided if it continues to cause the symptoms you describe.
The timing of your sleep may not have anything to do with the effects on your throat. You don't mention what time you took the doses, only that you woke up after passing out, were able to get back to sleep, but then woke up an hour later and had a hard time getting back to sleep. Many people who use GHB (and related substances) as sleep aids find them effective for 3-4 hours, but when they awaken after that period they have a very hard time falling back to sleep. It is not uncommon for people to then take a second dose, in order to get another 3-4 hours of sleep; In fact, this re-dosing regimen is a standard part of the medical/research use of GHB (as the brand Xyrem), when used as a treatment for narcolepsy. According to the official Xyrem website, "XYREM should be taken twice nightly: the first dose is taken at bedtime and the second dose is taken 2.5 to 4 hours later."1 Since you mention taking ketamine as well, note that some people also report difficulty in sleeping following ketamine use.
Hot flushes have been reported as an effect (or side effect, depending on whether or not the person reporting them likes such effects) of GHB, GBL, and 1,4-butanediol.
Combining GBL and ketamine could be dangerous; both drugs have the potential for inducing nausea and/or vomiting, and both drugs can produce a non-responsive "coma-like" state. These effects could be additive, and if one was alone, unconscious, and vomited while lying one one's back, one could choke to death. Anyone choosing to combine these two drugs would be wise to have a sober sitter present.
- Editors. "How Do I Take Xyrem?". Xyrem.com. http://www.xyrem.com/getting-started/taking-xyrem.php. Accessed Oct 30, 2009.
[ Effects ]
[ Health ]
[ GBL ]